Tainted Steroid Injections Linked to Fungal Meningitis Outbreak


Recently, hundreds of people across the United States have been diagnosed with a rare form of meningitis caused by exposure to a specific strain of fungus, Exserohilum rostratum. According to a report from the FDA, the outbreak of this disease was caused by a batch of tainted steroid injections produced by the New England Compounding Center. Patients who were administered the injections for back pain are at risk of developing this life-threatening condition.

Meningitis is a medical condition that involves inflammation of the brain and spinal cord’s protective membranous tissues. Because of its proximity to cerebral tissue, meningitis infections have the potential to cause life-altering physical damage or even death. In fact, as many as twenty patients have died so far as a result of these tainted injections.

Because of the considerable potential for damage that meningitis poses to patients, it is considered to be a medical emergency that requires immediate intervention in order to prevent potentially fatal outcomes. Therefore, those who have received a steroid injection for back pain within the past few months should be aware of the symptoms of meningitis so that they can seek treatment as soon as possible if they begin to experience them. Some of the most common of these symptoms include:

  • Severe headaches
  • Sudden-onset fever
  • Stiffness of the neck
  • Abrupt changes in mental state

These signs and symptoms may indicate that a person has developed a rare but serious illness which, if left untreated, has the potential to result in death, as well as a wide range of other consequences. Because of the significant damage that this type of illness can cause in a person’s life, those who have developed meningitis as a result of tainted steroid injections may be entitled to pursue compensation with the assistance of a qualified personal injury lawyer.